BACKGROUND: Tardive dyskinesia (TD) is an involuntary movement disorder most commonly involving the tongue, lips, and face and less commonly the trunk and limbs. Although TD is historically associated with conventional antipsychotics, it still occurs with newer agents. Covert dyskinesia (CD), a form of TD, occurs after the discontinuation of antipsychotics, and it differs from other withdrawal emergent dyskinesia by its persistence for more than 8 to 12 weeks after discontinuation of dopamine receptor-blocking agents. Although initially reported in the 1960s with conventional antipsychotics, multiple recent reports describe several cases in association with aripiprazole (APZ). METHODS: We used PubMed and the Google Scholar for CD reports during the past 20 years. We also report a recent case ofCD. RESULTS: We identified 11 case reports of CD. Six were related to APZ, 3 to risperidone, 1 to amisulpride, and 1 to haloperidol. Our patient was an 81-year-old woman with a history of major depressive disorder who was admitted for worsening depression. Before hospitalization, she had been on APZ 5 mg/d for 2 years, but it was discontinued 4 months prior, and then she developed repetitive involuntary movements in her tongue, lips, and jaw 2 months after APZ discontinuation. The Abnormal Involuntary Movement Scale score was 5. Reinstating APZ a few months later led to disappearance of movements. CONCLUSIONS: Literature to date suggests that APZ is the atypical antipsychotic most commonly reported with CD. A possible risk might be APZ's unique mechanism of action and its association with akathisia. Following up patients with serial Abnormal Involuntary Movement Scale after antipsychotic discontinuation is recommended.
All Science Journal Classification (ASJC) codes
- Psychiatry and Mental health
- Pharmacology (medical)